All Journal Entries Journals

Withdrawal Information

Jan 27, 2010 - 5 comments

Withdrawal is a result of physical dependence. Physical dependence occurs when your body becomes accustomed to regular use of a medication (for example, if you’ve been taking opioids for more than two weeks around the clock, your body becomes physically dependent on the medication). You body has become used to the medication and has made changes in how it works because of the medication.

Just like a person with multiple sclerosis who takes steroids undergoes changes physically because of the steroids, so does a person taking opioids on a regular basis. In each case, the body becomes used to the medication and even functions differently because of the medication. Your body needs time to adjust to the withdrawal of the medication. Physical dependence is a normal bodily response. It is not a sign of addiction, which is a biological brain disease.

There are many different types of medications that cause your body to become physically dependent, including opioids, benzodiazepines such as Ativan, diazepam and lorazepam, and antidepressants.

IMPORTANT WARNING —
The document below discusses reducing the dose of the medication you are taking as a way to manage your withdrawal symptoms in instances where you no longer have access to your medications. If you are taking any of the extended-release versions of opioids, such as Oxycontin or Kadian, or fentanyl patches, do not tamper with them in any way. NEVER break tablets, open capsules or cut patches as a way to reduce the dosage because such damage or tampering can release the whole dose at once, causing overdose and death. If you are taking an extended-release medication and need to reduce your dose, take the whole pill or capsule or use the whole patch. Take or use the medication less often to reduce the dosage. In an ideal situation, you would do this under a doctor’s care and advice.

What is opioid withdrawal syndrome?
If you suddenly stop taking opioids after taking them regularly for an extended period of time, you will experience opioid withdrawal syndrome. Signs and symptoms of opioid withdrawal syndrome include:

• Yawning
• Sweating
• Tearing of the eyes
• Runny nose
• Abdominal cramps
• Nausea and/or vomiting
• Diarrhea
• Weakness
• Dilated pupils
• Goose bumps
• Muscle twitching and muscle aches and pains
• Anxiety
• Insomnia
• Increased pulse
• Increased respiratory rate
• Elevated blood pressure

Opioid withdrawal is not life threatening, but it is not pleasant, to say the least. When you experience withdrawal symptoms depends on the type of opioid you are taking and on how long the opioid stays in the body. For example, people taking morphine, hydromorphone, or oxycodone may experience withdrawal symptoms within 6 to 12 hours of the last dose while people taking methadone will experience symptoms 3 to 4 days after the last dose. How many symptoms you experience, how long you experience them, and how severe your symptoms are depends on your body’s individual response, how long you’ve been taking the medications and the dose and type of opioid. Typically, withdrawal from morphine takes five to 10 days while withdrawal from methadone takes longer.

What can you do to minimize symptoms of withdrawal?
In an ideal situation, a person who wishes to discontinue use of opioids or who must discontinue use because of issues outside of their control would taper their medications under the care of his or her doctor. In other words, the person would slowly and deliberately begin taking less of the medication over an extended period of time so that the body slowly adapts to the reduced dose.

If you are unable to withdraw with the help and advice of your doctor, it’s important to make an effort to slowly reduce your dose on your own, called tapering. Reducing your dose about 25% every day or so generally prevents symptoms of withdrawal.

What can you do to ease withdrawal symptoms if you are unable to slowly reduce your medications?
Drink a lot of fluid, try to stay calm, focus your attention on something distant from you, and keep reassuring yourself that the withdrawal reaction will pass and you will eventually feel better.

Where can I get help?
Go to a hospital emergency room and let them know what medication and what dosage of it you were taking. Call FEMA at 202-646-2452 or the American Red Cross at 866-438-4636 for a location of a field hospital near you, if your local hospital is shut down.

What about the pain?
One of the key symptoms during opioid withdrawal is a state of sensitized pain, meaning your pain may feel more intense or severe. This also will pass with time, and your pain should reduce, after the withdrawal reaction is over.

What about withdrawing from benzodiazepines?
Withdrawing from benzodiazepines can be more difficult than withdrawing from opioids. The symptoms are similar, but are more intense and last longer.

Benzodiazepine withdrawal — like opioid withdrawal — depends on the amount of the medication taken, the length of time a person has been taking the medication, and which benzodiazepine the person is taking. People taking short-acting benzodiazepines will have withdrawal symptoms sooner than people taking the longer acting ones.

The best way to avoid serious withdrawal symptoms is to reduce the amount of medication you are taking or how often you are taking them before you run out. Cutting the amount by 25% per day or an additional 25% every other day is fairly rapid and may result in some withdrawal symptoms, but it is better than suddenly stopping them when you run out.

Reported Report this Spam
Abuse

Comments
Post a Comment
Avatar universal
by JayJay111, Jan 28, 2010
Thank you youve helped alot. I am currently 3 days clean from methedone....and feeling crappy. I have just about every symptom up there. Luckily I had the help of my doctor to dose me down...5mgs a month. Thank you you've been very helpfull.

Avatar universal
by mwi3240, Sep 10, 2011
I agree.  this is one of the most informational posts.  I just want to say that I hate my doctor.  He has no clue!  I wish he had never given me this medication, methadone for pain.  He tried putting me on Lyrica (AWFUL) and Nucenta (AWFULLER).  My opinion is that they should give codine minus the tylenol and make it over the counter!  I know that's not reality, but it sure would help me.

Avatar universal
by benprozac, Sep 16, 2011
" Addiction is a biological brain disease". Can you test for this disease in any way".


Avatar universal
by benprozac, Oct 05, 2011
Maybe you should correct the statement to. "Addiction is theorised to be a biological brain disease", seeing as i doubt you have scientific proof to endorse such an absolute statement.

Avatar universal
by Dizzy30C, Feb 09, 2014
I'm on Lortab / perks . I'm having a hard time getting off of them as we'll! I have no self control on lowering my dose then I end up getting more and then I never get off of them! I want off but 2 problems my mind in convinced that it helps me get motivated and 2nd and most important thing is the withdraws I can't take the body aches
I can handle the Diarrhea stomach cramps sweating feeling very tires shaking and so in but I can't handle my body hurting like very bone in my body is broken! But yet if I keep going down this road I'm gonna loose everything eventually I have a awful feeling

How can I get through this without the aches?

Post a Comment